1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Metformin side effects?

Discussion in 'Diabetes Discussions' started by mj14, Feb 15, 2014.

  1. Jumapi

    Jumapi Type 2 · Member

    Messages:
    18
    Likes Received:
    12
    Trophy Points:
    43
    Thanks to everyone for your helpful comments and kindness.
    Jumapi
     
  2. Sorry for your loss. It sounds like you are in a vicious circle at the moment...feeling lousy due to the metformin side effects, being too queasy to eat, being tired due to lack of nutrition etc. Asking for the slow release metformin sounds like the start of a good plan that may help to break this circle.

    Are you managing ok to do food shopping? I hope you have loved ones or a community psyc nurse looking out for you. Take care and keep us posted :)
     
  3. SirAndy

    SirAndy Type 2 · Active Member

    Messages:
    27
    Likes Received:
    8
    Trophy Points:
    43
    "Metbum" was/is the only side affect that I'm aware of but as a few have mentioned the slow release version seems to alleviate the worst of that problem.
    I take the 750mg version twice daily.


    Sent from the Diabetes Forum App
     
  4. mj14

    mj14 Type 2 · Active Member

    Messages:
    30
    Likes Received:
    20
    Trophy Points:
    48
    Well update on Metformin - day 4 and now on 2 tabs and so far no side effects. First day very windy!!!! But nothing since (thank god). If all ok will start 3 a day at weekend.


    Sent from the Diabetes Forum App
     
  5. sue cope

    sue cope Type 2 · Active Member

    Messages:
    41
    Likes Received:
    0
    Trophy Points:
    26
     
  6. sue cope

    sue cope Type 2 · Active Member

    Messages:
    41
    Likes Received:
    0
    Trophy Points:
    26
    I am on Metformin SR and can still only tolerate 1 tablet a day ! I am on very large doses of 2 kinds of Insulin. I now have a condition that makes being constipated a no-no......perhaps I should take more Metformin !!!
     
  7. Martin Dutt

    Martin Dutt Type 2 · Newbie

    Messages:
    1
    Likes Received:
    0
    Trophy Points:
    41
    I have noticed recently that metformin tablets are appearing in my stools. I am taking 4X500mg SR every morning. From what I have read this is not unusual and it is basically the packing, the business part having leeched out of the tablet, but it is a little worrying to spot!
     
  8. Squire Fulwood

    Squire Fulwood Type 2 · Expert

    Messages:
    6,058
    Likes Received:
    4,820
    Trophy Points:
    178
    Never mind, use them again.
     
    • Like Like x 6
  9. hawnet

    hawnet Type 2 · Well-Known Member

    Messages:
    83
    Likes Received:
    56
    Trophy Points:
    58
    I am at this moment in time ready to run to the toilet at a moments notice!!!!
    i have been on 3 x 500 metformin a day for 7 weeks now with varying degree of stomach cramps and explosive diarrhea, this last 6 days its escalated to making me virtually incontinent, the most watery, arriving at a moments notice i have ever experienced in my life . I phoned the doctor yesterday and he has stopped my metformin and put me onto a retarded version of it, slow release I guess I seriously hope this works for me as I have been off work for 2 days now, not eating not taking metformin (i heard about the side effects), BG seems to be right as ninepence ( 4.4 yesterday and 5.5 today with no food). I really hope the new drug will not produce the same effects.
     
  10. xyzzy

    xyzzy Other · Well-Known Member

    Messages:
    2,950
    Likes Received:
    770
    Trophy Points:
    153
    Yes sometimes it's just Metformins way of saying "don't eat that". I have been on 1500mg daily for over two years and after a few stomach cramps in the first few days it's been brilliant at reducing bg spikes from the very first tablet I took. The only time it gives me any kind of problem is if I eat too much.

    Sent from the Diabetes Forum App
     
    • Like Like x 3
  11. hawnet

    hawnet Type 2 · Well-Known Member

    Messages:
    83
    Likes Received:
    56
    Trophy Points:
    58
    Its definitely not eating too much for me, i am eating like a healthy sparrow now. Doctor said I may have had a bug and the metformin exaggerated the problem as it does tend to make people "explosive".

    They should issue metformin out to the enemy in war times, they all be in the toilet.
     
    • Like Like x 2
  12. xyzzy

    xyzzy Other · Well-Known Member

    Messages:
    2,950
    Likes Received:
    770
    Trophy Points:
    153
    If you're not already on it ask the doc for the slow release SR version that normally sorts things out for most people who get a reaction.

    Sent from the Diabetes Forum App
     
    • Like Like x 3
  13. mj14

    mj14 Type 2 · Active Member

    Messages:
    30
    Likes Received:
    20
    Trophy Points:
    48
    Well upto 3 tablets a day now and so far so good! No unpleasant loo runs, no tummy cramps or any other side effects. Guess I have been lucky so far.


    Sent from the Diabetes Forum App
     
    • Like Like x 4
  14. hawnet

    hawnet Type 2 · Well-Known Member

    Messages:
    83
    Likes Received:
    56
    Trophy Points:
    58
    MJ it was 7 weeks before the side effects got too much, I have been off the mets for about 4 days now and i still have stomach horrible cramps, but i do have the slow release tablets now, so i am going to wait for these horrible effects to go before i start all over again with the sr type.
     
  15. BramHall456

    BramHall456 · Active Member

    Messages:
    43
    Likes Received:
    7
    Trophy Points:
    28
  16. BramHall456

    BramHall456 · Active Member

    Messages:
    43
    Likes Received:
    7
    Trophy Points:
    28
    My experience of doctors and nurses is that nonre of them realy seem to know what advice to give.on yhis forum our diabetic friends are given all sorts of advice and mis information. Just wish the medical people would get their act to gether..what I have found out is that hba1c is below 6,5 testing is once. A year, over 6,5 tests sould be every 6 moonths this is advice given by NICE. So remind your doctor or nurse to view thei web site

    Sent from the Diabetes Forum App
     
    • Like Like x 2
  17. hawnet

    hawnet Type 2 · Well-Known Member

    Messages:
    83
    Likes Received:
    56
    Trophy Points:
    58
    Still got the awful side effects.
     
  18. andcol

    andcol I reversed my Type 2 · Well-Known Member
    Retired Moderator

    Messages:
    3,176
    Likes Received:
    4,093
    Trophy Points:
    198
    Doctor took me off of metformin as I generated lactic acidosis and all of my arteries were burning, cramps in muscles all over my body, uncontrollable teeth chattering - absolute agony and highly dangerous; only way to alleviate the symptons was with more exercise to get the heart to process the lactic acid, but that had further increases afterwards. One of the consequences of metformin is the liver cannot process as much lactic acid into glucose and as I was on the start of a major exercise regime (having done nothing for 15 years) I was generating lots. I have noticed my fasting levels have gone up from 4.5 to 5.0 without them but I can live with that at the moment.
     
  19. Blaze

    Blaze Type 2 · Newbie

    Messages:
    1
    Likes Received:
    0
    Trophy Points:
    41
    I have been on Metorformin for just over a year now, gradually went up to four a day,. But all of a sudden I have started getting bad stomach cramp's & needed the toilet badly, so now have been put onto 3 a day. But if I have to take [email protected] once I still get stomach cramp's, so it seem's if I take 1 3times a day it might be better(finger's crossed). They have kept my sugar level down though. Hope this will help you.
     
  20. Judith138

    Judith138 · Newbie

    Messages:
    4
    Likes Received:
    2
    Trophy Points:
    23
    Also ask your doc to check your vitamin B12 levels: apparently metformin can stop you absorbing it, necessitating an injection every 3 months...B12 tablets don't help because the metformin removes the chemical in your digestive system which allows you to absorb the vitamin.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook